Hail, Bergen
- When
- April 21, 9:51 PM EST
- Where
- Bergen County, 1.04 mi E of Ridgewood
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.000, -74.100
Penny size hail was reported in Ho-Ho-Kus.
Low pressure tracked across north central New Jersey, spawning numerous thunderstorms across the region. Cold air aloft resulted in the production of hail producing storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Low pressure tracked across north central New Jersey, spawning numerous thunderstorms across the region. Cold air aloft resulted in the production of hail producing storms. Many reports of pea to dime size hail were received. Penny size hail was recorded in Bergen County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 21, 9:07 PM EST, 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1007 PM EDT TUE APR 21 2009
.SYNOPSIS...
LOW PRESSURE ACROSS THE REGION WILL MOVE SLOWLY TO THE NORTH
INTO WEDNESDAY AS A SECONDARY LOW DEVELOPS OVER NEW ENGLAND. THE
NEW ENGLAND LOW DEEPENS WEDNESDAY INTO THURSDAY WHILE TRACKING
THROUGH NORTHERN NEW ENGLAND. MEANWHILE...HIGH PRESSURE BUILDS
INTO THE AREA FROM THE SOUTH THURSDAY AND REMAINS INTO SUNDAY. A
COLD FRONT APPROACHES FOR THE START OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AN AREA OF SHOWER AND THUNDERSTORMS HAS DEVELOPED ALONG AN OLD
BOUNDARY OVER NORTH CENTRAL NEW JERSEY IN RESPONSE TO FORCING FROM
THE LEFT FRONT QUAD OF A 130KT 300 MB JET. THESE STORMS HAVE
PRODUCED UP TO 1/2 INCH HAIL OVER CENTRAL NEW JERSEY. WHILE THE
LINE SHOULD WEAKEN AS IT TRACKS NORTHEAST...HAVE ADDED A CHANCE OF
THUNDER TO FAR NW ZONES.
HAVE ISSUED A DENSE FOG ADVISORY OVERNIGHT FOR COASTAL CT...LONG
ISLAND AND SOUTHERN WESTCHESTER COUNTY. WITH SFC VSBY RUNNING 1/2
MILE OR LESS OVER THE PAST FEW HOURS...AND NOTHING ON THE HORIZON
TO MIX UP THE LOWER LEVELS OVER THE NEXT FEW HOURS...FOG SHOULD
SPREAD AND VISIBILITIES SHOULD MAINTAIN OR GET WORSE. NOTING
WINDS ARE CALM AHEAD OF TROUGH SCHEDULED FOR LATE TONIGHT...DO NOT
EXPECT MUCH MIXING AHEAD OF IT...SO HAVE THE ADVISORY OUT THROUGH
THE ENTIRE OVERNIGHT PERIOD (10Z). WILL MONITOR FOR POSSIBLE
EXPANSION AS THE NIGHT PROGRESSES.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
UPPER TROUGH REMAIN WEDNESDAY AND WEDNESDAY NIGHT BEFORE AXIS
PULLS EAST AFTER 06Z THURSDAY AS RIDGING STARTS TO BUILD. IN
ADDITION...SURFACE LOW DEVELOPS OVER NEW ENGLAND. WILL KEEP THE
CHANCE OF SHOWERS IN THE AREA INTO WEDNESDAY NIGHT. DAYTIME
DESTABILIZATION WILL RESULT IN CHANCES OF THUNDERSTORMS WEDNESDAY
AFTERNOON INTO THE EVENING. WITH THE 850 MB LOW MOVING TO THE
NORTHEAST AFTER 06Z CHANCES QUICKLY DROP OFF ESPECIALLY WESTERN
AREAS. ANOTHER COLD FRONT PUSHES THROUGH WITH WINDS INCREASING
BEHIND THE LOW WEDNESDAY NIGHT.
WITH RIDGING THUR DAY INTO FRIDAY WILL BE DRY. SOME CLOUDINESS
DURING THE DAY THURSDAY AS CYCLONIC FLOW REMAINS...THEN CLEARING
THURSDAY NIGHT. WARM UP BEGINS THURSDAY NIGHT INTO FRIDAY WITH
HIGH INTO THE 70S AWAY FROM THE OCEAN FRIDAY. LIGHT WINDS AND
LIKELY SEA BREEZES WILL KEEP TEMPERATURES INTO THE 60S ACROSS LONG
ISLAND AND COASTAL CONNECTICUT.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
DEEP LAYER RIDGING DOMINATES THE EXTENDED PERIOD. FOR NOW HAVE RING
OF FIRE CONVECTION BUILDING INTO REGION FROM NW TO SE STARTING
MONDAY (SLIGHT CHANCE POPS). ONLY POSSIBLE WRINKLE IN FORECAST IS
POTENTIAL FOR BACK DOOR FRONTS AS SUGGESTED MAINLY BY ECMWF (BOTH 00Z
AND 12Z HAVE WEAK BACK DOOR FRONT COME THROUGH SUNDAY NIGHT THEN
LIFT BACK NORTHEAST MONDAY...AND A MORE POTENT BACK DOOR FRONT MOVE
THROUGH AT LEAST EASTERN AREAS TUESDAY). REFLECT MORE POTENT BACK
DOOR IN FORECAST ON TUESDAY...WITH HIGHS REDUCED FROM
MONDAY...ESPECIALLY OVER EASTERN AREAS. OTHERWISE WELL ABOVE
CLIMATOLOGY WITH HIGHS UPPER 70S-LOWER 80S INTERIOR AND UPPER 60S TO
MID 70S LONG ISLAND AND COASTAL CT...W/ SEA BREEZE LIKELY EACH
AFTERNOON.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
TOUGH FORECAST THROUGH THE NEXT 12 HOURS. WARM FRONT REMAINS
PARTIALLY THROUGH THE REGION...NORTH OF KGON AND KISP WHICH IS
MARKED BY A WIND SHIFT TO THE SOUTH...AND LOOKS LIKE IT IS ABOUT
TO PUSH NORTH OF KJFK.
FOG AND STRATUS IS OVERTAKING THE AREA AGAIN THIS EVE WITH IFR OR
LOWER CONDITIONS AT ALL TERMINALS EXCEPT KSWF WHERE ITS MVFR. THESE
CONDS EXPECTED TO PERSIST FOR AT LEAST THE NEXT 6 HOURS. JET
INDUCED LINE OF TSTMS MOVING NNE WHICH SHOULD TRACK THROUGH THE
NYC METRO AREA BETWEEN 03Z AND 05Z. BEYOND 06Z IS WHERE THINGS GET
DICEY...WITH THE MAVS KEEPING THINGS WAY DOWN UNTIL MORNING AND
THE METS IMPROVING THINGS BACK TO VFR BY 09Z. WOULD EXPECT CONDS
TO IMPROVE SOME WITH THE WINDS SHIFTING TO THE SW-W AFTER 06Z
BEHIND SFC TROUGH...BUT I MAY BE TOO QUICK.
VFR EXPECTED TO RETURN TO ALL TERMINALS WED MORNING WITH SCT
SHOWERS/TSTMS POSSIBLE IN THE AFTERNOON AHEAD OF A COLD FRONT WITH
LOCALIZED MVFR CONDS.
OUTLOOK FOR 00Z THURSDAY THROUGH SUNDAY...
MAINLY VFR. GUSTY WEST WINDS SHOULD RETURN AFTER COLD FRONTAL
PASSAGE FROM LATE WED NIGHT INTO THU. ISOLATED SHOWERS AND
POSSIBLY A THUNDERSTORM WILL BE POSSIBLE WED INTO WED NIGHT AS LOW
PRESSURE MOVES NORTH OF THE AREA. HIGH PRESSURE BUILDS INTO AREA
THU AND REMAINS INTO SATURDAY WITH VFR CONDITIONS.
&&
.MARINE...
EXTENDED DENSE FOG ADVISORY UNTIL 6 AM...OTHERWISE NO CHANGES THIS
UPDATE.
WITH DEWPOINTS IN THE MID AND UPPER 40S ACROSS THE WATERS IN A
SOUTHERLY FLOW...AND LOW LEVEL INVERSION IN PLACE...DENSE FOG
REMAINS ON THE AREA WATERS...AND THE DENSE FOG ADVISORY CONTINUES.
WINDS SHIFT TO THE SOUTHWEST AS A WEAK COLD FRONT PUSHES INTO THE
WATERS...AND VISIBILITIES MAY IMPROVE LATE TONIGHT.
OTHERWISE...SEAS...MAINLY IN SWELL...REMAIN 6 TO 10 FEET AND WILL
INTO THURSDAY. SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE
AHEAD OF THE BOUNDARY. WITH LOW PRESSURE IN THE VICINITY INTO
WEDNESDAY NIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE.
A DEEPENING LOW OVER NEW ENGLAND WEDNESDAY INTO THURSDAY AND A
COLD FRONT CROSSING THE WATERS WILL INCREASE WIND GUSTS TO SMALL
CRAFT LEVEL ON ALL THE WATERS WEDNESDAY NIGHT INTO THURSDAY.
THEN...WITH HIGH PRESSURE BUILDING INTO THE WATERS THURSDAY INTO
FRIDAY THE PRESSURE GRADIENT WEAKENS AND WINDS DIMINISH AND SEAS
SUBSIDE BELOW SMALL CRAFT LEVELS. SOME GUSTS ON THE OCEAN WATERS
MAY REACH MINIMAL GALE FORCE FOR A BRIEF TIME WEDNESDAY NIGHT.
PERSISTENT SW FLOW AROUND 10 KT THROUGH THE WEEKEND...A LITTLE
HIGHER WITH SEA BREEZE NEAR SHORE IN THE AFTERNOON AND EVENING.
WINDS AND SEAS REMAIN BELOW SCA LEVELS FOR THE WEEKEND.
&&
.HYDROLOGY...
WIDESPREAD 1/2 TO 3/4 ON AN INCH OF RAINFALL TONIGHT THROUGH
WEDNESDAY NIGHT. SOME HIGHER AMOUNTS POSSIBLE IN ANY THUNDERSTORMS
THAT MOVE THROUGH TONIGHT AND AGAIN WEDNESDAY AFTERNOON. DRY
THURSDAY THROUGH THE WEEKEND.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...DENSE FOG ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR CTZ009>012.
NY...DENSE FOG ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR NYZ071-077>081.
NJ...NONE.
MARINE...DENSE FOG ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ330-335-338-
340-345-350-353-355.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ350-353-
355.
&&
SYNOPSIS...MET/PFM
NEAR TERM...MET/PFM
SHORT TERM...MET
LONG TERM...PFM
AVIATION...AL
MARINE...MET/PFM
HYDROLOGY...METHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW YORK NY 330 PM EDT TUE APR 21 2009 CTZ005>012-NJZ002>006-011-NYZ067>081-221000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 330 PM EDT TUE APR 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-221000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 330 PM EDT TUE APR 21 2009 ...DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE FOG ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 657 PM EDT TUE APR 21 2009 CTZ005>012-NYZ077>081-220100- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 657 PM EDT TUE APR 21 2009 ...AREAS OF FOG...LOCALLY DENSE...TO IMPACT SOUTHERN CT AND LONG ISLAND EARLY THIS EVENING... AREAS OF FOG WILL CONTINUE EARLY THIS EVENING...WITH VISIBILITIES REDUCED TO LOCALLY ONE QUARTER MILE OR LESS AT TIMES. MOTORISTS ARE URGED TO USE LOW BEAM HEADLIGHTS AND REDUCE SPEEDS WHEN IN...OR APPROACHING AREAS OF REDUCED VISIBILITY. MALOIT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1021 PM EDT TUE APR 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 5 W WANAQUE 41.04N 74.39W
04/21/2009 U0.50 INCH PASSAIC NJ AMATEUR RADIO
MARBLE TO DIME SIZE HAIL WAS REPROTED IN NEWFOUNDLAND
&&
PFMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1030 PM EDT TUE APR 21 2009 NJZ002-004>006-011-220300- EASTERN PASSAIC-ESSEX-HUDSON-UNION-WESTERN PASSAIC- 1030 PM EDT TUE APR 21 2009 ...STRONG THUNDERSTORMS WILL IMPACT ESSEX...HUDSON...PASSAIC AND UNION COUNTIES... AT 1027 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HIGHLAND LAKE TO SUMMIT...OR ALONG A LINE EXTENDING FROM WEST MILFORD TO SUMMIT...AND MOVING NORTHEAST AT 15 MPH. THESE STORMS WILL BE... NEAR LINDEN BY 1040 PM. NEAR CALDWELL BY 1045 PM. NEAR ELIZABETH BY 1050 PM. NEAR WAYNE BY 1055 PM. NEAR BLOOMFIELD BY 1100 PM. SMALL HAIL AND LOCALLY HEAVY RAIN IS EXPECTED WITH THESE STORMS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1032 PM EDT TUE APR 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM HAIL SPRINGFIELD 40.70N 74.32W
04/21/2009 E0.25 INCH UNION NJ AMATEUR RADIO
&&
PFMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 1041 PM EDT TUE APR 21 2009 NJZ003-220315- BERGEN- 1041 PM EDT TUE APR 21 2009 ...STRONG THUNDERSTORMS WILL IMPACT BERGEN COUNTY... AT 1040 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WAYNE TO BLOOMFIELD...AND MOVING NORTHEAST AT 35 MPH. THESE STORMS WILL BE... NEAR TETERBORO BY 1050 PM. NEAR RAMSEY BY 1055 PM. NEAR MORNINGSIDE HEIGHTS BY 1100 PM. NEAR NORWOOD BY 1110 PM. SMALL HAIL AND LOCALLY HEAVY RAIN IS EXPECTED WITH THESE STORMS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. JMC
The Brookhaven radar (KOKX), 105 km away, was scanning. The volume nearest the first event began at 02:51 UTC.
1 hail. Local standard time, as filed.
Penny size hail was reported in Ho-Ho-Kus.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167774.